Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 10, NWS Springfield, MO

December 18, 2025Bourbon County, Cherokee County, Crawford County, Kansas; 5 counties in Missouri

NWS Springfield, MO issued this red flag warning at Dec 18, 2025, 12:26 AM CST for Bourbon County, Cherokee County, Crawford County, Kansas; 5 counties in Missouri. It took effect at Dec 18, 2025, 12:00 PM CST. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 18, 2025, 12:26 AM CST (06:26 UTC)
In effect from
Dec 18, 2025, 12:00 PM CST
Expired
Dec 18, 2025, 6:00 PM CST
In force
6 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 18, 4:27 PM CSTNON-TSTM WND GST 641 Ne Airport Drive, MOASOS station KJLN Joplin ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2025-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2025-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WWUS83 KSGF 180626
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
1226 AM CST Thu Dec 18 2025

KSZ073-097-101-MOZ066-077-088-093-101-181430-
/O.NEW.KSGF.FW.W.0010.251218T1800Z-251219T0000Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-Newton-McDonald-
1226 AM CST Thu Dec 18 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR DRY AND WINDY CONDITIONS FOR SOUTHWEST MISSOURI AND 
SOUTHEAST KANSAS...

The National Weather Service in Springfield has issued a Red Flag
Warning which is in effect from noon today to 6 PM CST this 
evening.

* AFFECTED AREA...Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 073 Bourbon, Fire Weather Zone 077 Barton, Fire Weather 
  Zone 088 Jasper, Fire Weather Zone 093 Newton, Fire Weather 
  Zone 097 Crawford, Fire Weather Zone 101 Cherokee and Fire 
  Weather Zone 101 McDonald.

* TIMING...From noon today to 6 PM CST this evening.

* WINDS...Northwest 20 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 55.

* LIGHTNING...None

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
784 
WWUS83 KSGF 181952
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
152 PM CST Thu Dec 18 2025

KSZ073-097-101-MOZ066-077-088-093-101-190000-
/O.CON.KSGF.FW.W.0010.000000T0000Z-251219T0000Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-Newton-McDonald-
152 PM CST Thu Dec 18 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR DRY AND WINDY CONDITIONS FOR SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS...

* AFFECTED AREA...Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 073 Bourbon, Fire Weather Zone 077 Barton, Fire Weather 
  Zone 088 Jasper, Fire Weather Zone 093 Newton, Fire Weather 
  Zone 097 Crawford, Fire Weather Zone 101 Cherokee and Fire 
  Weather Zone 101 McDonald.

* TIMING...Until 6 PM CST this evening.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 to 50 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Up to 55.

* LIGHTNING...None

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
188 
WWUS83 KSGF 182357
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
557 PM CST Thu Dec 18 2025

...RED FLAG WARNING ENDING AT 6 PM...

KSZ073-097-101-MOZ066-077-088-093-101-190100-
/O.EXP.KSGF.FW.W.0010.000000T0000Z-251219T0000Z/
Bourbon-Crawford-Cherokee-Vernon-Barton-Jasper-Newton-McDonald-
557 PM CST Thu Dec 18 2025

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR DRY
AND WINDY CONDITIONS FOR SOUTHWEST MISSOURI AND SOUTHEAST
KANSAS...

Relative humidity values continue to gradually improve. Gusty
northwest winds subside later this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Dec 17, 11:27 PM CST, 59 minutes earlier. Its key messages:

  • Isolated to scattered light showers and drizzle tonight through Thursday morning. Most locations will receive less than half an inch of rain.
  • Sustained northwest winds of 15 to 20+ mph with wind gusts up to 30 to 40+ mph on Thursday.
  • Elevated to significant fire danger across extreme western Missouri and southeast Kansas Thursday afternoon.
  • Dry and unseasonably warm conditions are favored this weekend into next week.
Area forecast discussion, Dec 17, 11:27 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1127 PM CST Wed Dec 17 2025

.KEY MESSAGES...

- Isolated to scattered light showers and drizzle tonight
  through Thursday morning. Most locations will receive less
  than half an inch of rain.

- Sustained northwest winds of 15 to 20+ mph with wind gusts up
  to 30 to 40+ mph on Thursday.

- Elevated to significant fire danger across extreme western
  Missouri and southeast Kansas Thursday afternoon.

- Dry and unseasonably warm conditions are favored this weekend
  into next week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 214 PM CST Wed Dec 17 2025

Current satellite imagery as of 2PM shows a band of scattered
mid to high level clouds continuing to make its way through
southeast Missouri behind the weak shortwave trough that pushed
through the area this morning. Additionally, low to mid level
clouds have begun to push north into southern Missouri, with
overcast skies between 2-3kft. Temperatures so far have ranged
in the mid 50s to low 60s across the area.

Models show an upper level trough currently deepening over the
wester CONUS, which is progged to trek eastward towards the
region, dragging an associated cold front through the area
tomorrow morning. Coinciding with this, a 50-65kt low level jet
(LLJ) looks to develop over Kansas later this evening/tonight,
pushing into western Missouri by Thursday morning. This system
will be the main focus through the forecast period, with the
various potential impacts outlined below:

Drizzle/Light Showers Tonight into Thursday Morning:
Moisture and lift will continue advecting into the area this
evening as the LLJ and cold front approach the region. With
"warmer" cloud tops leading to a lack of cloud ice potential,
areas of patchy drizzle will be possible beginning later this
afternoon/evening. The better chances look to remain south of
Highway 60, however some isolated areas further north could see
some drizzle later tonight. Additionally, guidance suggests
anywhere up to 100-200 J/kg of mean MUCAPE as the cold front
pushes through, leading to some convective precipitation
potential as well. This is expected to remain in the form of
isolated to scattered light showers, with accumulations less
than 0.10" west of Highway 65, and between 0.10"-0.25" east of
Highway 65. A few isolated rumbles of thunder will be possible,
especially further east towards south- central Missouri, however
no severe weather is expected for our area. The front is
progged to push through the area by late morning/early
afternoon, ending precipitation chances from west to east.

Gusty Winds:
As the system approaches from the west, winds will begin to
increase this afternoon as the pressure gradient tightens up,
with gusts up to 25-35mph overnight. Observations already show
some southwesterly gusts up to 20-25mph west of Highway 65 as of 2PM.
Once the cold front pushes through in the morning, winds will
shift out of the northwest, with gusts between 30-40mph through
the entirety of the afternoon and evening hours before
decreasing from west to east Thursday night. ECMWF shows a wind
gust EFI between 0.8-0.9, highlighting potentially anomalous
winds for this time of year. Debated issuing a Wind Advisory for
our western two tiers of counties, however decided against it
for now. Bufkit HREF momentum transfer keeps gusts below Wind
Advisory Criteria, with NBM 90th percentile also keeping things
right at or below criteria. It's going to be close, with
ensemble probabilities of gusts >45mph ranging between 50-75%
along/west of I-49. Therefore, can't fully rule out an advisory
being issued with the next forecast package.

Fire Weather Concerns:
Behind the frontal passage in the morning, skies are expected to
clear out, with dry air filtering in. As a result, relative
humidity values will begin to drop, with minimum RHs in the
35-55% range east of Hwy 65, and the 25-35% range west of Hwy 65
(lower in far southeast Kansas). The main area of concern for
fire weather remains west of Highway 65, especially closer to
the I-49 corridor and west. This is where the lower RHs and
higher gusts are expected. HREF joint probability of RH <25% and
wind speeds >20mph (Red Flag Warning criteria) continue to
showcase a 50-60% probability over the western 2 tiers of
counties in our forecast area. Additionally, SPC has highlighted
this area in an Elevated Fire Weather Outlook, which isn't as
common for our CWA, as discussed in the previous forecast.
Similar to the Wind Advisory potential, confidence in Red Flag
criteria being met remains too low at this time to issue any
headlines, however we'll continue to monitor trends as we head
into tonight/tomorrow.

Temperatures Thursday:
Cold air advection will be slightly delayed behind the frontal
passage, allowing afternoon highs to range in the mid to upper
50s, potentially reaching 60 once again towards the MO/AR
border.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 214 PM CST Wed Dec 17 2025

The colder airmass arrives by Thursday night as high pressure
settles into the region, with overnight lows in the 20s. Winds
should be settled down by this time, however some residual
breezy conditions will result in wind chills dipping into the
teens (primarily east of Hwy 65) and low 20s.

After afternoon highs in the 40s to low 50s on Friday, zonal
flow with broad upper level ridging takes over the central
CONUS, leading to dry conditions (precip. chances <10% through
at least next Wednesday), and temperatures warming back up well
above normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1120 PM CST Wed Dec 17 2025

Patchy drizzle is moving through southern Missouri at the start
of the TAF period along with MVFR and IFR ceilings. Drizzle will
transition to light showers after 12Z with an approaching cold
front as it passes through central Missouri. Breezy south-
southwest winds gusting to 25 to 30 kt will shift to the
northwest behind the front. Strong winds will continue through
the afternoon, with gusts to 30 to 35 kt likely.

Skies will clear behind the front through the morning and
afternoon. There is some indication of a few scattered low to
mid-level clouds dipping into central Missouri during the
afternoon, though no reductions in flight category are expected
at the terminals.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Didio
Hazardous weather outlook, Dec 17, 7:16 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
716 PM CST Wed Dec 17 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
716 PM CST Wed Dec 17 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated non thunderstorm wind risk.

DISCUSSION...

South to southwest winds will gust up to 25-35 mph this evening
and tonight.

There is a very low 5 to 15% chance of an isolated thunderstorm
east of Highway 65 late tonight into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Northwest wind gusts of 30 to 40+ mph will be common Thursday.

Elevated to Significant fire danger will be possible Thursday
afternoon, particularly for locations west of Highway 65 where
relative humidity values are lowest and sustained winds are
highest.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Price

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 12:19 AM CSTWind AdvisorySGFBourbon, Cherokee, Crawford20 hr
Dec 18, 10:17 AM CSTSpecial Weather StatementSGFDent, Douglas, Howell, Maries, Oregon, Ozark and 3 more88 min

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.